Utah, 2024Heavy Snow and Winter Weather in Utah, February 8 to 10, 2024
February 8 to 10, 2024 · NWS GJT · 6 events in 6 counties and zones
A potent shortwave and closed mid level low moved across the southern half of eastern Utah and western Colorado following the last strong Atmospheric River system, with colder air already in place from the previous storm. This led to the valleys of southwest Colorado and southeast Utah also seeing some significant snowfall with the mountains of southeast Utah and southwest Colorado favored for…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent shortwave and closed mid level low moved across the southern half of eastern Utah and western Colorado following the last strong Atmospheric River system, with colder air already in place from the previous storm. This led to the valleys of southwest Colorado and southeast Utah also seeing some significant snowfall with the mountains of southeast Utah and southwest Colorado favored for the better accumulations of 5 to 12 inches on average. The valleys and mountains of northeast Utah and far northwest Colorado also saw some moderate snowfall given the cold air and forcing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 8, 5:08 AM MST, 52 minutes earlier. Its key messages:
- Another disturbance brings more snow tonight into Friday. Additional winter highlights are looking likely.
- Unsettled and cooler conditions will keep snow in the forecast through Saturday night before drier weather returns Sunday into early next week.
Area forecast discussion, Feb 8, 5:08 AM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
508 AM MST Thu Feb 8 2024
.KEY MESSAGES...
- Another disturbance brings more snow tonight into Friday.
Additional winter highlights are looking likely.
- Unsettled and cooler conditions will keep snow in the forecast
through Saturday night before drier weather returns Sunday
into early next week.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 458 AM MST Thu Feb 8 2024
Satellite imagery shows the models are tracking the current weather
pattern well with a longwave trough across the Western States from
California to Illinois. The last shortwave that moved through the
region yesterday has moved on to South Dakota, the next shortwave to
move across the southern half or the region tonight is currently
moving into the base of the longwave pattern out of the Central
Valley into Nevada, and a third shortwave is descending through the
Pacific Northwest that will impact eastern Utah and Western Colorado
Friday night into Saturday. Weak ridging over the region has reduced
most of the snow showers across eastern Utah and southwestern
Colorado to light showers producing minimal snow accumulations
through this morning. Thus canceled the warnings and advisories for
zones 17, 18, 19, 21, 22, and 23 in Colorado, and zones 23 and 28 in
Utah. With the ridge transiting the region today, snow showers will
diminish through the morning in zones 3, 5, 9 and 12, where the
advisory and warnings will expire at noon. Kept the warnings in
place for zones 4 and 13 along with the advisory in zone 10 through
5 PM today as the ridge has shifted the flow more northwesterly
driving orographic lift and cold air advection aloft will boost CAPE
to 100-200 J/kg over the northern Colorado mountains through the
afternoon. Though the showers will become more scattered across the
northern Colorado mountains today, some may become strong producing
brief periods of heavy snow and gusty winds.
The next shortwave low will track across the southern portion of the
region starting later this afternoon pulling residual moisture north
out of the Desert Southwest into the southern mountains to produce
another round of snow late this afternoon and overnight across the
southern mountains and the Uncompahgre Plateau. Snow amounts for
this next system remain generally below warning thresholds, but will
consider headlines for these areas. In the overnight and through the
day Friday, widely scattered light to moderate snow showers will
continue across areas north of the I-70 corridor but confidence is
low on snow amounts and will thus leave this for the next crew to
look at as the new guidance comes in. Temperatures will run near the
seasonal normal today, cooling about five degrees tomorrow as cooler
air moves into the region with the shortwave passage.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 458 AM MST Thu Feb 8 2024
After the next trough exits to the Plains by Friday afternoon,
another trough will drop in from the northwest across the Great
Basin Friday evening and settle over the Four Corners by Saturday
morning with a 100 kt plus upper level jet rounding the base of the
trough through the Desert Southwest and into the southern Plains.
Another round of snow will begin Friday night across the San Juans
and southern foothills with the central and northern mountains
seeing some additional snowfall Saturday afternoon through Sunday
morning as a shortwave from the north merges with this trough and
the flow shifts to northwest. A bullseye of decent QG forcing will
move through Arizona into New Mexico on Saturday before lifting out
over the TX-OK panhandle by Sunday morning. At this time, additional
snowfall accumulation is expected to be sub-advisory with this wave
in the realm of maybe 3 to 5 inches total from Friday night through
Sunday morning, which makes some sense as the jet forcing and QG
forcing are far enough south of the Four Corners and we mostly
remain underneath the open wave positively tilted trough.
Northerly flow on the backside of this trough will drive drier and
colder air across the region Sunday morning into the afternoon with
most snowfall coming to an end as transitory ridging moves in from
the west. Overall, the pattern for the coming week looks to be
dominated by broad scale ridging, however some models indicate a
weak shortwave dropping in from the northwest on Monday across the
northern Rockies. The GFS wants to bring this shortwave over the
northwest Colorado mountains for some additional orographic snowfall
while the ECMWF keeps this shortwave much further north across
Montana. Temperatures will be 5 to 10 degrees below normal this
weekend in the wake of the exiting trough, bouncing back towards
normal by early to mid next week, give or take a few degrees on
either side.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 458 AM MST Thu Feb 8 2024
Active weather continues through the TAF period as the current
system impacts the region this morning with another storm
arriving this evening and overnight. Therefore, expect scattered
to numerous snow showers and lower elevation rain-snow mixed
producing MVFR/IFR conditions. There will be a slight break
during the transition, mainly across eastern Utah, but the break
will be short-lived. Outside of showers, ILS breakpoints will
continue to be met for most sites through the period. Winds will
also be gusty at times with mountain wave turbulence and LLWS
possible in some areas.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until noon MST today for COZ003-009-012.
Winter Storm Warning until 5 PM MST this afternoon for COZ004-
013.
Winter Weather Advisory until noon MST today for COZ005.
Winter Weather Advisory until 5 PM MST this afternoon for
COZ010.
UT...None.
&&
SHORT TERM...DB
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Feb 8, 5:23 AM MST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
523 AM MST Thu Feb 8 2024
COZ001>014-017>023-UTZ022>025-027>029-091230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
523 AM MST Thu Feb 8 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Generally scattered snow showers continue across eastern Utah and
southwest Colorado today with the heavier snow generally in the
northern Colorado mountains. As another system moves in from the
west late this afternoon, snow showers will increase again over the
foothills and southern mountains spreading north to the I-70
corridor Expect continued hazardous winter driving conditions in the
higher elevations.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Light snow will continue across the divide mountains through Friday
night and into Saturday with rates diminishing through period.
Generally quiet weather returns Sunday into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Heavy Snow, Canyonlands / Natural Bridges
- When
- February 8, 6:00 AM MST to February 9, 10:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Generally 5 to 11 inches of snow fell across the area with 10.9 inches reported at Natural Bridges National Monument COOP.
Winter Weather, Southeast Utah
- When
- February 8, 7:00 AM MST to February 9, 11:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Generally 2 to 6 inches of snow fell across the area with up to 6 inches of snow reported at Blanding 0.3WSW. Winds generally gusted in the 15 to 25 mph range with a peak gust of 32 mph at Monument Valley.
Winter Weather, Eastern Uinta Basin
- When
- February 8, 11:00 AM MST to February 10, 7:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Generally 2 to 7 inches fell across the area with 7 inches around the Vernal area and 2 inches at Jensen. Up to 7.5 inches was reported at Vernal 1.5SSW.
Winter Weather, La Sal & Abajo Mountains
- When
- February 8, 1:00 PM MST to February 9, 2:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 9 to 11 inches of snow fell across the area with locally higher amounts up to 18 inches at Camp Jackson in the Abajo Mountains.
Winter Weather, Grand Flat and Arches
- When
- February 8, 10:00 PM MST to February 9, 9:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Generally 2 to 6 inches fell across the area with 4 to 6 inches around the Castle Valley area and 1 to 2 inches elsewhere.
Winter Weather, Eastern Uinta Mountains
- When
- February 9, 9:00 AM MST to 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 4 to 12 inches of snow fell across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, February 8, 20241 injured · $7.3 million · EF2 · 17 events
- Tornado and Hail in Illinois, February 8, 2024EF1 · 13 events
- Tornado and Hail in Illinois, February 8, 2024EF1 · 6 events
- Winter Weather in Colorado, February 8 to 9, 20245 events
- Hail in Iowa, February 8, 20241.25 in hail · 5 events
- Hail and Damaging Winds in Illinois, February 8, 20241 in hail · 4 events
- High Wind in Wyoming, February 8, 202458 kt wind · 3 events
- Hail in Indiana, February 8, 20241 in hail · 2 events
- Heavy Snow in Arizona, February 8, 20241 event
- Coastal Flood in Georgia, February 8, 20241 event
- Wildfire in Missouri, February 8, 20241 event
- Flood in South Dakota, February 8 to 9, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165830, 1165831, 1165827, 1165829, 1165828, 1165826.